UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstracts for References 9,16,43

of 'Fluoropyrimidine-associated cardiotoxicity: Incidence, clinical manifestations, mechanisms, and management'

9
TI
Cardiotoxicity of high-dose continuous infusion fluorouracil: a prospective clinical study.
AU
de Forni M, Malet-Martino MC, Jaillais P, Shubinski RE, Bachaud JM, Lemaire L, Canal P, Chevreau C, CarriéD, SouliéP
SO
J Clin Oncol. 1992;10(11):1795.
 
PURPOSE: A prospective clinical study was performed to determine the incidence of high-dose continuous intravenous infusion fluorouracil (5FU-CIV) cardiotoxicity.
PATIENTS AND METHODS: Three hundred sixty-seven patients who were given first-cycle high-dose 5FU-CIV were monitored for cardiac function by clinical examination, ECG, and laboratory tests. 5FU-CIV was administered during a 96- or 120-hour period at doses that ranged from 600 to 1,000 mg/m2/d. Associated drugs included cisplatin (56%), mitomycin (12.5%), folinic acid (leucovorin) (7%), and others (14%). Thirty-nine patients (10.5%) received 5FU as a single agent.
RESULTS: 5FU-induced cardiac events occurred in 28 patients (7.6%; 95% confidence interval, 4.9% to 10.3%). Nine of them had a history of cardiac disease. Primary tumors included head and neck (n = 13), gastrointestinal (n = 6), breast (n = 3), and others (n = 6). The mean onset time of cardiac symptoms was 3 days (range, 2 to 5). Inaugural symptoms included angina pectoris (n = 18), hypotension (n = 6), hypertension (n = 5), malaise (n = 4), dyspnea (n = 2),arrhythmia (n = 1), or sudden death (n = 1). At 5FU discontinuation, six patients' cardiac symptoms returned to baseline, but 21 patients experienced unstable angina (n = 8), hypotension/cardiovascular collapse (n = 11), pulmonary edema (n = 1), or sudden death (n = 4). The lethality rate was 2.2% (five sudden deaths plus three irreversible collapses). ECG showed repolarization changes (ST segment deviation; T-wave inversion) in 65% and/or diffuse microvoltage in 22% of the patients who presented with cardiac events. Echocardiography showed partial or global hypokinesia in nine of the 16 patients who were examined, and one case of prolonged akinesia. Cardiac enzymes rarely showed an increase (n = 2). In severe but reversible cases, clinical, ECG, and echographic parameters returned to baseline status within 48 hours after the drug discontinuation. A fluorine 19 nuclear magnetic resonance (19F NMR) analysis of urine was performed on 14 patients; six had cardiac symptoms and eight did not. Fluoroacetate (FAC), a known cardiotoxic compound, was detected in all cases.
CONCLUSION: In our study, the incidence of high-dose 5FU-CVI cardiotoxicity was 7.6%. The hypothesis of a toxic cardiomyopathic process requires further confirmation.
AD
Department of Medical Oncology, Centre Claudius Regaud, Toulouse, France.
PMID
16
TI
Continuous ambulatory ECG monitoring during fluorouracil therapy: a prospective study.
AU
Rezkalla S, Kloner RA, Ensley J, al-Sarraf M, Revels S, Olivenstein A, Bhasin S, Kerpel-Fronious S, Turi ZG
SO
J Clin Oncol. 1989;7(4):509.
 
Although there have been anecdotal reports of cardiac toxicity associated with fluorouracil (5-FU) therapy, this phenomenon has not been studied in a systematic fashion. We prospectively performed continuous ambulatory ECG monitoring on 25 patients undergoing 5-FU infusion for treatment of solid tumors in order to assess the incidence of ischemic ST changes. Patients were monitored for 23 +/- 4 hours before 5-FU infusion, and 98 +/- 9 hours during 5-FU infusion. Anginal episodes were rare: only one patient had angina (during 5-FU infusion). However, asymptomatic ST changes (greater than or equal to 1 mm ST deviation) were common: six of 25 patients (24%) had ST changes before 5-FU infusion v 17 (68%) during 5-FU infusion (P less than .002). The incidence of ischemic episodes per patient per hour was 0.05 +/- 0.02 prior to 5-FU infusion v 0.13 +/- 0.03 during 5-FU infusion (P less than .001); the duration of ECG changes was 0.6 +/- 0.3 minutes per patient per hour before 5-FU v 1.9 +/- 0.5 minutes per patient per hour during 5-FU (P less than .01). ECG changes were more common among patients with known coronary artery disease. There were two cases of sudden death, both of which occurred at the end of the chemotherapy course. We conclude that 5-FU infusion is associated with a significant increase in silent ST segment deviation suggestive of ischemia, particularly among patients with coronary artery disease. The mechanism and clinical significance of these ECG changes remain to be determined.
AD
Department of Medicine, Harper Hospital, Detroit, MI 48201.
PMID
43
TI
The syndrome of 5-fluorouracil cardiotoxicity. An elusive cardiopathy.
AU
Robben NC, Pippas AW, Moore JO
SO
Cancer. 1993;71(2):493.
 
BACKGROUND: A case of reversible cardiogenic shock linked to 5-fluorouracil (5-FU) was observed. Recognizing the increasing use of 5-FU, the authors tried to map this syndrome.
METHODS: They reviewed 134 additional case reports, retrieved information from literature searches, focused on clinical features, and discussed possible pathophysiologic findings and prevention of this syndrome.
RESULTS: Although angina and electrocardiographic changes were common and reproducible (approximately 90% each), coronary artery disease was found in a few patients. A total of 33 patients had severe left ventricular dysfunction, 28 without evidence of myocardial infarction. The symptoms were responsive to conservative management (90%).
CONCLUSIONS: Cardiac toxicity is a little known complication of 5-FU therapy, with an unknown but significant incidence. It is highly treatable.
AD
Department of Medicine, Duke University Medical Center, Durham, North Carolina 27710.
PMID